FEATURE: BY NATASHA CASIE CHETTY, MD AND CLIVE E.H. GRATTAN, MD
What to look for with
An accurate diagnosis is crucial. It is necessary to know which related drugs
need to be avoided, as well as alternative drugs to recommend for patients.
rticaria, the second most common drug
eruption after exanthematous drug
eruptions,1 is characterized by episodic
short-lived swellings of the skin, oropharnyx,
or genitalia. Transient leakage of plasma from
small blood vessels into the surrounding con-
nective tissue of the dermis results in itchy,
pink plaques or papules with edematous pale
centers, known as wheals. Deeper swellings of
the subcutaneous or mucosal tissues are called
angioedema (Figure 1).
Spontaneous wheals ﬂuctuate from day to day,
appearing in one area and disappearing within 24
hours. This is an important distinction from an
urticarial rash, which may appear like urticaria
but tends to run a different time course, and has
different etiologies and longer-lasting lesions.
Drug-induced urticaria (DIU) may be allergic
(immunologically mediated) or pseudoallergic
(nonimmunologically mediated), but a speciﬁc
mechanism may be difﬁcult to ascertain.
The course of time over which a cutaneous